Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 74, NWS Dodge City, KS

May 18, 2019Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2019, 5:28 PM CDT for Meade County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2019, 5:28 PM CDT (22:28 UTC)
Expired
May 18, 2019, 6:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Meade County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:44 PM CDTHAIL 23 S Meade, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS53 KDDC 182228
SVRDDC
KSC119-182315-
/O.NEW.KDDC.SV.W.0074.190518T2228Z-190518T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
528 PM CDT Sat May 18 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Meade County in southwestern Kansas...

* Until 615 PM CDT.

* At 528 PM CDT, a severe thunderstorm was located very near Meade
  State Park, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Meade State Park and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3704 10063 3727 10063 3727 10010 3700 10009
      3700 10022
TIME...MOT...LOC 2228Z 270DEG 31KT 3716 10045 

HAIL...1.00IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
412 
WWUS53 KDDC 182251
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
551 PM CDT Sat May 18 2019

KSC119-182315-
/O.CON.KDDC.SV.W.0074.000000T0000Z-190518T2315Z/
Meade KS-
551 PM CDT Sat May 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN MEADE COUNTY...

At 550 PM CDT, a severe thunderstorm was located near Meade, moving
east at 35 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3703 10057 3727 10054 3727 10010 3700 10009
      3702 10045
TIME...MOT...LOC 2250Z 270DEG 28KT 3722 10031 

HAIL...2.50IN
WIND...60MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:45 PM CDT, 43 minutes earlier.

Area forecast discussion, May 18, 4:45 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
445 PM CDT Sat May 18 2019

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Sat May 18 2019

A strong upper level disturbance will pass across western Kansas
this evening. Thunderstorms can be expected and some of these will
be severe with large hail and high winds. Instability is much
lower than yesterday across most of western Kansas, although there
is still moderate instability across south central Kansas.
Although it is much drier across southwestern Kansas, it is also
colder at upper levels than yesterday so that severe hail is
expected with the strongest storms.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM CDT Sat May 18 2019

After a quiet day Sunday, an intense upper level disturbance will
gradually approach western Kansas Sunday night and move across the
plains by Monday night. A front over the southern plains will
likely stay to the south of the Kansas state line, which means
that the high-end severe weather would be to the south. Widespread
rain and embedded thunderstorms with locally heavy rain can be
expected north of the front in the cool air. A flood watch may be
required in parts of south central and southwestern Kansas.
After a quiet Tuesday and Wednesday, other strong upper level
storm systems are expected to approach by Thursday and then over
the weekend. High instability will be in place across much of the
southern and central plains given the warm and humid air mass so
that a few rounds of severe thunderstorms are expected. The exact
locations of the severe weather is not known this far out, but
there is the potential for high end severe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 445 PM CDT Sat May 18 2019

A strong progressive shortwave trough will race through SW KS this
evening, producing scattered convection. Included convective TEMPO
groups for all airports this evening, using HRRR as guidance.
Strong subsidence will quickly take over after 06z Sun behind the
departing shortwave with a clearing sky. Associated cold front
will bring strong N/NW winds for several hours this evening,
gusting near 30 kts, followed by rapidly diminishing winds through
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  73  50  61 /  40   0  30  80
GCK  45  71  49  59 /  60   0  40  80
EHA  44  74  53  68 /  10  10  50  60
LBL  46  74  54  67 /  30   0  70  80
HYS  48  71  45  56 /  60   0  10  80
P28  52  74  53  65 /  50   0  10  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 18, 2:18 AM CDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
218 AM CDT Sat May 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-190730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
218 AM CDT Sat May 18 2019 /118 AM MDT Sat May 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Another round of severe weather expected for Saturday afternoon
and evening as the atmosphere looks to have ample time to recover
from Friday's storms. The slight risk extends across much of the
CWA east of a line along HWY 83 with the right ingredients to have
similar impacts as before with large hail, destructive winds, and
a few tornadoes possible, especially for eastern counties being
the bullseye of impact for central and south central Kansas east
of HWY 183. Any severe storms should exit the area to the east and
northeast by 10PM CDT.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Multiple rounds of rain showers and thunderstorms will occur over
the next week with Monday being the highlight for severe weather
for the first impulse across the high plains. All forms of severe
weather look to be possible to include a few tornadoes as the next
system makes its way across the western United States into the
Great Plain region. Flooding will also be a high concern for
Monday and Tuesday as rain amounts look to reach 3-4 inches for
counties east of HWY 183 and 1-3 inches for points westward.
Moderate flooding risk is likely for these areas of 3-4 inches in
the same parts that were recently impacted the past couple of
weeks with not much expected to see a flash flood scenario to
take place. Stay tuned for updates and possible watches and
warning to be issued over the weekend for these first couple of
days of the new work week.

Days 2-7 Hazards
----------------
* Sunday
  - None

* Monday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - None

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for points east of Highway 83
after 2PM CDT for Saturday afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 18, 4:32 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
432 PM CDT Sat May 18 2019

KSZ061>063-074>076-085>087-182215-
Seward KS-Finney KS-Meade KS-Stanton KS-Stevens KS-Kearny KS-
Hamilton KS-Grant KS-Haskell KS-
432 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...NORTHEASTERN HAMILTON...
KEARNY...SOUTHWESTERN FINNEY...GRANT...WEST CENTRAL MEADE...
NORTHEASTERN STANTON...NORTHEASTERN STEVENS AND HASKELL COUNTIES
UNTIL 515 PM CDT/415 PM MDT/...

At 432 PM CDT/332 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Tribune
to 8 miles southeast of Cave. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Ulysses, Lakin, Syracuse, Sublette, Satanta, Deerfield, Kismet,
Moscow, Kendall, Meade State Park, Ryus, Tice, Cave, Hickok, Woods
and Plains.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10186 3826 10137 3712 10034 3713 10114
      3823 10203
TIME...MOT...LOC 2132Z 252DEG 39KT 3823 10177 3730 10101

RUSSELL
Special weather statement, May 18, 4:41 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
441 PM CDT Sat May 18 2019

KSZ043-044-063-182215-
Finney KS-Lane KS-Scott KS-
441 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SCOTT AND
LANE COUNTIES UNTIL 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Friend, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Healy, Friend, Scott State
Lake, Shallow Water, Manning and Amy.

LAT...LON 3842 10026 3808 10087 3834 10107 3870 10099
      3870 10063
TIME...MOT...LOC 2141Z 238DEG 40KT 3827 10087

RUSSELL
Special weather statement, May 18, 4:52 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
452 PM CDT Sat May 18 2019

KSZ063-076>078-086>088-182245-
Gray KS-Seward KS-Finney KS-Meade KS-Clark KS-Haskell KS-Ford KS-
452 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...NORTHEASTERN
SEWARD...SOUTHEASTERN FINNEY...SOUTHWESTERN HODGEMAN...MEADE...
GRAY...EASTERN HASKELL AND NORTHWESTERN CLARK COUNTIES UNTIL 545 PM
CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Copeland, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cimarron, Meade, Montezuma, Minneola, Fowler, Copeland, Ingalls,
Ensign, Charleston, Meade State Park, Howell, Missler, Tice,
Kalvesta, The Haggard Elev and Plains.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3713 10053 3762 10094 3810 10028 3797 10022
      3791 10023 3791 10020 3712 9987
TIME...MOT...LOC 2151Z 233DEG 24KT 3752 10061

RUSSELL
Local storm report, May 18, 5:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     1 ENE SUBLETTE          37.48N 100.83W
05/18/2019  M58 MPH          HASKELL            KS   AWOS

&&

RB
Special weather statement, May 18, 5:14 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
514 PM CDT Sat May 18 2019

KSZ043-061>063-075>077-182300-
Gray KS-Finney KS-Kearny KS-Hamilton KS-Grant KS-Scott KS-Haskell KS-
514 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...KEARNY...
WESTERN FINNEY...NORTHEASTERN GRANT...SOUTHWESTERN SCOTT...WEST
CENTRAL GRAY AND NORTHWESTERN HASKELL COUNTIES UNTIL 600 PM CDT/500
PM MDT/...

At 514 PM CDT/414 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Leoti to
12 miles southwest of Plymell. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield and Plymell.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10113 3835 10112 3781 10061 3753 10105
      3826 10172
TIME...MOT...LOC 2214Z 254DEG 29KT 3825 10144 3765 10098

RUSSELL
Special weather statement, May 18, 5:16 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
516 PM CDT Sat May 18 2019

KSZ043>045-063-182300-
Finney KS-Lane KS-Scott KS-Ness KS-
516 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...WEST
CENTRAL NESS...SCOTT AND LANE COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Friend, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Scott State Lake, Modoc,
Shallow Water, Manning, Beeler, Amy, Healy, Friend and Shields.

LAT...LON 3870 10066 3848 10008 3814 10071 3828 10109
      3870 10107
TIME...MOT...LOC 2216Z 229DEG 30KT 3828 10076

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:13 PM CDTSpecial Weather StatementDDCMeade47 min
May 17, 7:13 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness47 min
May 17, 7:19 PM CDTSevere Thunderstorm WarningDDCMeade, Seward56 min
May 17, 7:41 PM CDTTornado Warning Tornado observedDDCMeade34 min
May 17, 7:51 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness54 min
May 17, 7:57 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade48 min
May 17, 8:28 PM CDTTornado WarningDDCHodgeman32 min
May 17, 8:37 PM CDTTornado WarningDDCClark, Ford, Gray, Meade38 min
May 17, 8:48 PM CDTTornado Warning Tornado observedDDCClark, Ford, Meade42 min
May 17, 8:52 PM CDTTornado WarningDDCHodgeman, Ness23 min
May 17, 9:07 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego40 min
May 17, 9:12 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford33 min
May 17, 9:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush31 min
May 17, 9:36 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford, Kiowa24 min
May 17, 9:55 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford50 min
May 17, 10:37 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford38 min
May 17, 10:51 PM CDTSpecial Weather StatementDDCTrego54 min
May 17, 11:20 PM CDTTornado WarningDDCStafford25 min
May 17, 11:34 PM CDTSpecial Weather StatementDDCStafford41 min
May 17, 11:37 PM CDTSpecial Weather StatementDDCNess38 min
May 17, 11:59 PM CDTSevere Thunderstorm WarningDDCStafford16 min
May 18, 12:02 AM CDTSpecial Weather StatementDDCEllis, Rush43 min
May 18, 12:39 AM CDTSpecial Weather StatementDDCStafford36 min
May 18, 12:18 PM CDTSpecial Weather StatementDDCBarber57 min
May 18, 1:21 PM CDTSpecial Weather StatementDDCPratt39 min
May 18, 2:58 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton, Stevens47 min
May 18, 3:58 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Stevens32 min
May 18, 4:14 PM CDTSpecial Weather StatementDDCKiowa61 min
May 18, 4:18 PM CDTSpecial Weather StatementDDCGray27 min
May 18, 4:32 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Haskell, Kearny, Seward43 min
May 18, 4:41 PM CDTSpecial Weather StatementDDCLane, Scott34 min
May 18, 4:52 PM CDTSpecial Weather StatementDDCGray, Haskell, Meade53 min
May 18, 4:56 PM CDTSevere Thunderstorm WarningDDCGray, Meade49 min
May 18, 5:02 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward43 min
May 18, 5:04 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford19 min
May 18, 5:14 PM CDTSpecial Weather StatementDDCKearny46 min
May 18, 5:16 PM CDTSpecial Weather StatementDDCLane, Scott44 min
May 18, 5:39 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Meade51 min
May 18, 5:47 PM CDTSpecial Weather StatementDDCLane28 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningDDCFinney, Lane49 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman55 min
May 18, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Meade52 min
May 18, 6:21 PM CDTSpecial Weather StatementDDCPratt54 min
May 18, 6:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford50 min
May 18, 6:49 PM CDTSpecial Weather StatementDDCFinney, Hodgeman, Lane, Ness, Scott56 min
May 18, 6:53 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Ford, Gray, Kiowa and 1 more52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.